Alert archive / New Jersey / Special Weather Statements in 2017

Special Weather Statement, NWS Philadelphia/Mount Holly

May 5, 2017Camden County, Gloucester County, Salem County, New Jersey; Chester County, Delaware County, Pennsylvania; New Castle County, Delaware

NWS Philadelphia/Mount Holly issued this special weather statement at May 5, 2017, 9:12 AM EDT for Camden County, Gloucester County, Salem County, New Jersey; Chester County, Delaware County, Pennsylvania; New Castle County, Delaware. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 5, 2017, 9:12 AM EDT (13:12 UTC)
Expired
May 5, 2017, 9:45 AM EDT
In force
33 min
Issued by
NWS Philadelphia/Mount Holly

Counties New Castle County, DE, Camden County, NJ, Gloucester County, NJ, Salem County, NJ, Chester County, PA, Delaware County, PA

The radar

The Dover AFB radar (KDOX), 105 km from the middle of the area, began a volume at 13:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 1.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 407 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
407 m²/s²
0-3 km storm-relative helicity
508 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS81 KPHI 051312
SPSPHI

Special Weather Statement
National Weather Service Mount Holly NJ
912 AM EDT FRI MAY 5 2017

DEZ001-MDZ008-NJZ016>019-021-022-PAZ070-071-101-102-051345-
New Castle-Cecil-Northwestern
Burlington-Salem-Cumberland-Camden-Atlantic-Gloucester-Delaware-
Western Chester-Eastern Chester-Philadelphia-
912 AM EDT FRI MAY 5 2017

...A LINE OF SHOWERS WILL AFFECT NORTHERN NEW CASTLE...NORTHEASTERN
CECIL...WEST CENTRAL ATLANTIC...NORTHERN CUMBERLAND...SALEM...
CAMDEN...GLOUCESTER...NORTHWESTERN BURLINGTON...CHESTER...CENTRAL
PHILADELPHIA AND DELAWARE COUNTIES...

At 911 AM EDT, radar indicated showers were located along a line
extending from Blake to Bridgeton to Buena. Movement was north at 50
mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Philadelphia, Camden, Wilmington, Vineland, Newark, Millville,
Bridgeton, West Chester, Elkton, Gloucester City, Calvert, Evesham,
Mount Laurel, Chester, Willingboro, Deptford, Voorhees, West
Deptford, Glassboro and Lindenwold.

Heavy rain is also occurring with these showers.

LAT...LON 3987 7599 3995 7600 4004 7593 4011 7594
      4013 7589 3993 7539 4006 7489 3949 7483
      3939 7524 3949 7552 3957 7551 3962 7557
      3966 7552 3972 7551 3962 7561 3959 7557
      3952 7557 3969 7600 3980 7605
TIME...MOT...LOC 1311Z 167DEG 42KT 3971 7593 3944 7526 3952 7493 

$$

SFJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at May 5, 3:41 AM EDT, 5 hours 31 minutes earlier.

Area forecast discussion, May 5, 3:41 AM EDT, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
341 AM EDT Fri May 5 2017

.SYNOPSIS...
Low pressure will track into western Pennsylvania late this
afternoon and early this evening, then into western New York early
Saturday morning. An associated cold front moves through our region
Saturday. This area of low pressure is forecast to meander across
southeastern Canada and New England later Saturday into early next
week, then it may shift offshore Wednesday before perhaps drifting
westward some Thursday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A mid level low is forecast to slide from the Tennessee River Valley
to the southern Appalachians today. Surface low pressure is expected
to move from eastern Kentucky, across West Virginia to western
Pennsylvania. The surface low is anticipated to pull a warm front
into northeastern Maryland, Delaware and far southern New Jersey by
late morning. The warm front should lift through eastern
Pennsylvania and the rest of New Jersey during the afternoon hours.

The pattern will draw moisture up and into our region from the south
today. Rain will overspread all of northeastern Maryland, Delaware,
eastern Pennsylvania and New Jersey for this morning and rainfall
rates will become moderate to heavy at times.

The steady rain is forecast to begin sliding to our east during the
afternoon leaving clouds and showers in its wake. Drying at the mid
levels, especially over eastern Pennsylvania and the upper Delmarva,
should cause a modest increase in instability. The resulting low
CAPE and high shear environment may lead to the development of
thunderstorms with a marginal risk for severe weather.

Rainfall totals by the end of the day should range generally from
0.75 to 1.50 inches in our region with locally high amounts
possible. Based on antecedent conditions we should be able to handle
these amounts with little more than some flooding in areas of poor
drainage and ponding of water on roadways.

An east wind this morning will shift to the southeast and south
following the passage of the warm front. Speeds are forecast to
favor the 10 to 20 MPH range with gusts into the 20s.

Temperatures will likely remain relatively stable until the warm
front arrives. Readings should then increase with highs anticipated
to range from around 60 in the Poconos and far northern New Jersey
to the middle 70s in central and southern Delaware and in the
adjacent counties of eastern Maryland.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
The initial mid level low is expected to fill this evening with
another mid level low developing in the Lake Huron vicinity tonight.
The surface low is forecast to drift from western and central
Pennsylvania into western and central New York.

Low level moisture will continue to linger in our region. As a
result, we are anticipating a mostly cloudy sky along with some rain
shower activity.

The wind is forecast to remain from the south for tonight around 10
to 15 MPH. Temperatures will stay rather mild with lows generally in
the 55 to 60 degree range.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Summary...Blocking pattern results in cooler weather and at times
unsettled.

Synoptic setup...A significant closed low is forecast to be entrenched
across the East through this entire time frame, as a blocking
pattern is established. This will result in the center of the
closed low meandering some as pockets of energy rotate around
it. The timing of these pieces of energy are of lower confidence,
however they may enhance the shower threat some especially
Saturday. There could even be some snowflakes mixed in over the
higher terrain of the southern Poconos Sunday night into Monday.
We used a blend of model guidance and continuity for Saturday
through Sunday night, then an even blend of continuity and the
00z WPC Guidance thereafter. Some adjustments were then made
following additional collaboration with our neighboring offices.

For Saturday and Sunday...A pronounced closed low is forecast to be
centered just to our west Saturday, which then meanders up across
New York State and adjacent Ontario Canada. There is plenty of short
wave energy rotating around this closed low, however a good amount
of it is more channelized. Surface low pressure will tend to track
into southeastern Canada Saturday with a cold front moving through
followed by a surface trough. There will be showers across the area
Saturday, however these may be more focused in eastern Pennsylvania
to northwestern New Jersey as these areas are closer to the cold
core aloft. If there is enough heating (breaks of sunshine), then
some low-topped convection cannot be ruled out. The showers should
diminish early Saturday evening as they probably are mostly driven
by daytime heating, then any shower Sunday may end up spotty with
potentially less forcing overall. It will be cooling each day along
with a brisk southwest wind shifting to the west-northwest. It is
possible some wet snowflakes mix in with any rain showers in the
higher terrain of the Poconos later Sunday night. Temperatures
should drop into the 30s west of I-95 Sunday night, with near
freezing temperatures in parts of the Poconos. Some wind may hold on
to prevent frost from occurring.

For Monday and Tuesday...A blocking pattern will keep a closed low
anchored over the Northeast, although with short wave energy
continuing to rotate around it the center of the closed low will
wobble around. The cold air aloft may continue to provide enough
instability during the daylight hours for a few showers to develop.
This may be across our northern areas closer to the center of the
closed low, with any development mostly in the afternoon and early
evening. The presence of a potent closed low overhead with the
associated cold air aloft should lead to additional cloud cover
during the heating of the day. There could be some wet snowflakes
mixed in to start Monday morning in the higher elevations of the
Poconos.

For Wednesday and Thursday...The center of the closed low may wobble
south some during Wednesday before shifting offshore. This should
keep surface low pressure offshore, although some guidance wants to
shift the surface low westward some later Wednesday and Thursday.
This is not anticipated to make it this far west given some ridging
trying to build into the Ohio Valley as the flow aloft starts to
open up some. While a few showers cannot be ruled out Wednesday
during peak heating, it appears as of now that this time frame is
mainly dry. We should see some temperature moderation especially
Thursday.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Conditions will continue to deteriorate this morning as rain
overspreads the remainder of our region. The rain will become
moderate to heavy at times with IFR conditions likely for most of
the morning.

The main area of rain is expected to move to the east and northeast
and away from our TAF sites this afternoon. However, clouds and
showers are expected to linger into tonight. Flight categories
should vary between IFR and MVFR with some periods of VFR possible,
as well.

There is a chance of afternoon thunderstorms, mainly around KILG,
KPHL, KRDG, KABE and points to the west. However, their potential is
too low to include in the TAFs at this time.

The wind will be from the east around 8 to 14 knots this morning
with gusts near 20 knots. The wind direction is forecast to shift to
the southeast and south as a warm front lifts slowly through our
region from about mid morning to mid afternoon. A south wind around
8 to 14 knots is anticipated for tonight.

OUTLOOK...
Saturday and Sunday... MVFR ceilings at times especially Saturday
along with some showers. Mostly VFR Sunday however cannot rule out a
few showers especially during the afternoon and early evening.
South to southwest winds 10-15 knots with gusts up to 25 knots,
becoming west-northwest during Sunday. The strongest winds should be
during the daylight hours.

Monday and Tuesday...Generally VFR. A few showers possible mainly
each afternoon and early evening. Northwest to north winds 10-15
knots, and possibly gusty during the daylight hours.

&&

.MARINE...
Low pressure is forecast to moves from eastern Kentucky and West
Virginia this morning to western and central New York State tonight.
The low is expected to pull a warm front over the coastal waters of
Delaware and New Jersey today.

The wind is anticipated to be from the east this morning becoming
southeast as the day progresses. A southerly wind is likely for
tonight. Wind speeds will favor the 15 to 20 knot range with gusts
of 25 to 30 knots. The Small Craft Advisory remains in effect for
today and tonight.

Wave heights on our ocean waters will likely build to 6 to 9 feet
and waves on Delaware Bay should build to 2 to 5 feet.

OUTLOOK...
Saturday and Sunday...A Small Craft Advisory remains in effect
through 6 PM Saturday. There is a chance of some near gale force
gusts early Saturday morning, however this is lower confidence. The
winds are expected to diminish later in the day Saturday and
especially at night, and seas should be subsiding gradually Saturday
night into Sunday. As a result, the Small Craft Advisory may need to
be extended at least through Saturday night mainly for the ocean
zones.

Monday and Tuesday...Wind gusts may be near 25 knots Monday,
otherwise below advisory criteria. The seas could be near 5 feet to
start on the ocean zones, however overall these should be subsiding
some through Tuesday.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ430-431-
     450>455.

&&

Synopsis...Gorse
Near Term...Iovino
Short Term...Iovino
Long Term...Gorse
Aviation...Gorse/Iovino
Marine...Gorse/Iovino
Hazardous weather outlook, May 5, 3:50 AM EDT, 5 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
350 AM EDT Fri May 5 2017

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-060800-
New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD-
Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-
Middlesex-Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-
Camden-Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May-
Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean-
Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton-
Delaware-Philadelphia-Western Chester-Eastern Chester-
Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks-
350 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for central Delaware, northern
Delaware, southern Delaware, northeast Maryland, central New
Jersey, northern New Jersey, northwest New Jersey, southern New
Jersey, east central Pennsylvania, northeast Pennsylvania and
southeast Pennsylvania.

.DAY ONE...Today and Tonight.

There is a potential for moderate to heavy rainfall today. Rainfall
amounts of 0.75 to 1.50 inches are currently forecast but isolated
higher amounts are possible. Some flooding may develop, particularly
in urban and poor drainage areas, if the localized heavier rainfall
amounts occur.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ430-431-450>455-060800-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
350 AM EDT Fri May 5 2017

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A brief period of gales are possible early Saturday morning, however
this is of lower confidence.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 5, 9:12 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
912 AM EDT FRI MAY 5 2017

DEZ001-MDZ008-NJZ016>019-021-022-PAZ070-071-101-102-051345-
New Castle-Cecil-Northwestern
Burlington-Salem-Cumberland-Camden-Atlantic-Gloucester-Delaware-
Western Chester-Eastern Chester-Philadelphia-
912 AM EDT FRI MAY 5 2017

...A LINE OF SHOWERS WILL AFFECT NORTHERN NEW CASTLE...NORTHEASTERN
CECIL...WEST CENTRAL ATLANTIC...NORTHERN CUMBERLAND...SALEM...
CAMDEN...GLOUCESTER...NORTHWESTERN BURLINGTON...CHESTER...CENTRAL
PHILADELPHIA AND DELAWARE COUNTIES...

At 911 AM EDT, radar indicated showers were located along a line
extending from Blake to Bridgeton to Buena. Movement was north at 50
mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Philadelphia, Camden, Wilmington, Vineland, Newark, Millville,
Bridgeton, West Chester, Elkton, Gloucester City, Calvert, Evesham,
Mount Laurel, Chester, Willingboro, Deptford, Voorhees, West
Deptford, Glassboro and Lindenwold.

Heavy rain is also occurring with these showers.

LAT...LON 3987 7599 3995 7600 4004 7593 4011 7594
      4013 7589 3993 7539 4006 7489 3949 7483
      3939 7524 3949 7552 3957 7551 3962 7557
      3966 7552 3972 7551 3962 7561 3959 7557
      3952 7557 3969 7600 3980 7605
TIME...MOT...LOC 1311Z 167DEG 42KT 3971 7593 3944 7526 3952 7493

SFJ

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 7:36 AM EDTSpecial Marine WarningPHI39 min
May 5, 9:13 AM EDTSpecial Marine WarningPHI62 min
May 5, 9:30 AM EDTSpecial Weather StatementPHIAtlantic30 min
May 5, 9:46 AM EDTSpecial Marine WarningPHI59 min
May 5, 9:50 AM EDTGale WarningPHI6 hr
May 5, 9:56 AM EDTSpecial Marine WarningPHI64 min
May 5, 10:00 AM EDTSpecial Weather StatementPHIBurlington, Ocean45 min
May 5, 10:11 AM EDTSpecial Marine WarningPHI64 min
May 5, 10:33 AM EDTSpecial Weather StatementPHIMonmouth, Ocean42 min
May 5, 10:38 AM EDTSpecial Marine WarningPHI37 min
May 5, 10:47 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Ocean4 hr
May 5, 10:48 AM EDTSpecial Weather StatementPHIAtlantic27 min
May 5, 11:00 AM EDTSpecial Marine WarningPHI60 min
May 5, 11:14 AM EDTAreal Flood AdvisoryPHIGloucester, Salem4 hr
May 5, 11:18 AM EDTSpecial Marine WarningPHI27 min
May 5, 11:20 AM EDTAreal Flood AdvisoryPHIMiddlesex, Monmouth5 hr
May 5, 11:21 AM EDTSpecial Weather StatementPHIMonmouth, Ocean54 min
May 5, 11:32 AM EDTSpecial Weather StatementPHICumberland43 min
May 5, 11:33 AM EDTAreal Flood AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 5 more4 hr
May 5, 11:54 AM EDTSpecial Marine WarningPHI66 min
May 5, 12:45 PM EDTSpecial Weather StatementPHIMonmouth, Ocean45 min
May 5, 12:53 PM EDTSpecial Marine WarningPHI67 min
May 5, 12:54 PM EDTFlash Flood WarningPHIMonmouth, Ocean4 hr
May 5, 1:02 PM EDTAreal Flood AdvisoryPHIHunterdon, Mercer, Middlesex, Morris, Somerset, Sussex4 hr
May 5, 9:00 AM EDTSevere Thunderstorm WarningPHICaroline, Cecil, Kent, Queen Anne's, Talbot60 min
May 5, 10:00 AM EDTSevere Thunderstorm WarningPHICaroline, Cecil, Kent, Queen Anne's45 min
May 5, 11:00 AM EDTSpecial Weather StatementPHISussex60 min

Nearby

Special Weather Statements in New Jersey, 2017Special Weather Statements in Pennsylvania, 2017Special Weather Statements in Delaware, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.